Alert archive / New York / Coastal Flood Advisories in 2016

Coastal Flood Advisory 21, NWS New York, NY

September 4, 2016Nassau County, Queens County, New York

NWS New York, NY issued this coastal flood advisory at Sep 4, 2016, 11:05 PM EDT for Nassau County, Queens County, New York. It took effect at Sep 5, 2016, 10:00 AM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Sep 4, 2016, 11:05 PM EDT (03:05 UTC)
In effect from
Sep 5, 2016, 10:00 AM EDT
Expired
Sep 5, 2016, 3:00 PM EDT
In force
5 hr
Issued by
NWS New York, NY

Counties Nassau County, NY, Queens County, NY

The radar

The Brookhaven radar (KOKX), 74 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 3.1 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2016-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2016-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1293 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this coastal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this coastal flood advisory went out at Sep 4, 10:34 PM EDT, 31 minutes earlier.

Area forecast discussion, Sep 4, 10:34 PM EDT, 31 minutes before
Area Forecast Discussion
National Weather Service New York NY
1034 PM EDT SUN SEP 4 2016

.SYNOPSIS...
High pressure keeping Post Tropical Cyclone Hermine well offshore
for the moment. Hermine is expected to make a turn to the north
and west Monday before heading out to sea Wednesday. High pressure
builds in behind the storm Thursday, then a weak cold front
passes through Thursday night into Friday morning. Another cold
front follows during next weekend.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 915 PM Sunday...
Post Tropical Cyclone Hermine is still quite strong with recon
flights showing wind speeds in excess of 70 KT, however, it is
slow to make the pivot towards a more northerly track. NCAR WRF
ensembles show near unanimous agreement in bringing this system
back shoreward as do the Euro, GFS and NAM operational models. The
Euro is the most bullish in sending Hermine out to sea while most
others spin out the system south of Long Island. Either way, we
are maintaining the Tropical Storm Warnings in the event that the
system does make the jog northwestward which could cause
significant impacts to area, particularly during a holiday
weekend.

Clouds should begin to increase from the east late tonight into
the early morning hours as Post Tropical Cyclone Hermine inches
closer. Mostly clear skies should prevail across the interior. It
should remain dry through tonight with light rain chances
increasing by mid morning.

Some uncertainty in winds overnight near the coast. There should
be breezy conditions continuing, but there is a possibility that
some locations decouple and winds go light. Otherwise, wind gusts
20 to 25 mph are likely and the east end of Long Island could
reach 30 to 35 mph late.

Refer to the latest forecast track from the National Hurricane
Center and the Hurricane Local Statements issued by this office
for more information on potential impacts.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
As of 915 PM Sunday...
The main story through Tuesday night is with Post Tropical
Cyclone Hermine and how it evolves.

A further east track will result in lower storm surge forecasts,
but moderate to locally major coastal flooding is still possible
through at least Tuesday, as well as significant beach erosion.
Refer to the Tides and Coastal Flooding section of the AFD for
details.

Dangerous Rip Currents are expected into the middle of the week.

Strong gusty winds remain likely Monday into Tuesday morning but
should be confined to NYC, Long Island, and SE CT coast with gusts
of 40 to 45 mph. This again will depend on how far north and west
Hermine travels during this timeframe.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Deep-layered ridging behind the departing storm will bring dry
conditions to the tri-state area Wednesday and Thursday. Went above
the warmer guidance for high temperatures both days based on modeled
temperatures aloft and expected cloud cover. Might even need to bump
highs a few more degrees for Thursday, but will wait to see if
models continue to show 850mb temps of 20-21C over the region.
Widespread heat index values in the mid 90s are currently forecast
for Thursday, and these may need to be adjusted upward as well.

Will go with only a slight chance of a shower Thursday night into
Friday morning with a weak cold front moving through. Cold advection
isn't much behind the front, so above-normal high temperatures can
be anticipated for Friday and Saturday. Once again, these highs
might eventually need to be adjusted a few degrees higher.

A stronger cold front is progged to pass through Saturday night with
isolated showers/thunderstorms maybe by late day Saturday. Sunday
looks to be dry at this point with closer to normal temperatures,
but still above normal.

&&

.AVIATION /03Z MONDAY THROUGH FRIDAY/...
Hermine will meander southeast of Long Island through Tuesday,
then track east of Cape Cod Wednesday.

Mainly VFR through 00Z Tuesday, however there is a low potential
for MVFR in rain by 00Z, especially from Groton to Islip.

Northeasterly winds through the TAF period. Winds have been
adjusted downward through around 6Z with the 3Z amendments.
Otherwise, the TAF winds are derived directly from the official
forecast database, which fully incorporates the Hurricane Center
track and wind forecast.

.Outlook for 00Z Tuesday through Friday...
.Monday night and Tuesday...Strong northeasterly winds from
Hermine. Chance of MVFR or lower in any rain bands which impact
the area.
.Wednesday...Decreasing northerly winds. VFR likely.
.Thursday...VFR with southwest flow.
.Friday...VFR with west flow.

&&

.MARINE...
Please refer to the latest forecasts and advisories from the
National Hurricane Center for the latest information.

Tropical Storm Warning continues on all area waters. The onset of
tropical storm force winds should hold off until late tonight and
this is largely for just the waters east of Moriches inlet.
Tropical storm force winds should spread westward through Monday
on remaining waters as the pressure gradient tightens between
Hermine and high pressure to the north. Tropical storm force winds
continue into Monday night and then begin to slowly subside into
Tuesday.

With Hermine tracking further east than previously expected,
seas will end up a little lower. Seas will build to 12 to 16 ft
on the ocean and could reach 4 to 7 ft on the LI Sound with the
highest seas on the entrance to the eastern Sound.

Winds diminish and seas begin to subside late Tuesday into Tuesday
night as Hermine moves away from the waters.

Winds will continue to diminish through Wednesday with SCA
conditions remaining on the ocean waters due to a lingering swell.
Seas could eventually subside below 5 ft for all of the area ocean
waters by Thursday evening. Winds and seas would then likely
remain below advisory criteria through Friday.

&&

.HYDROLOGY...
Moderate to severe drought conditions continue for Suffolk county,
refer to the latest local drought statement for details.

Dry conditions through Monday morning.

Rainfall amounts have been decreased further with Post Tropical
Cyclone Hermine. Therefore, no significant rainfall that would
create any hydrologic impacts are now forecast through Wednesday.

No widespread significant precipitation is expected for the rest of
the forecast period.

&&

.TIDES/COASTAL FLOODING...
The potential for Hermine to produce successive tidal cycles of
moderate coastal flooding, locally major; battering surf causing
severe dune erosion and localized washovers, and dangerous rip
currents from tonight through early week continues.

The uncertainty continues to lie in the intensity and track of
Hermine over the next 48-96 hours as it wobbles off the delmarva
coast. Model spread in location particularly continues to be
unusually high for just a 24 hour forecast...although their appears
to be a signal to a weaker storm than indicated 24 hours ago. This
all makes for lower than usual confidence in the associated wind
forcing...which magnifies the uncertainties with the surge forecast.
Refer to the National Hurricane Center forecasts and advisories for
further details on Hermine.

Peak extratropical surge guidance from the ESTOFS has come down
slightly...but hesitant to jump on it with just one run. Worst case
surge potential continues to be for 3 to 5 feet across Western LI
Sound...NY Harbor...and Western Great South Bay...and between 2 to 4
ft across Eastern LI Sound...Peconic and Gardiners Bay...and the
Eastern South shore bays. If this coincides with the times of high
tide during the Sunday Night and more-so the Monday
morning/afternoon high tides...a worst case scenario of moderate to
locally major coastal flooding would occur. This flooding could be
locally life threatening with 2 to 4 ft of inundation above ground
across the South Shore of Long Island and  Eastern Forks of Long
Island.

Additionally...expectation is for surf to build to 10 to 15 ft today
into Monday and continue into the early week period. This surf on
top of stormtide will result in severe dune erosion and washovers.
Of particular concern would be life threatening enhancement of storm
surge flooding by wave action across dune compromised oceanfront
communities from Fire Island westward to Rockaways...and possibly
beachfront of Brooklyn and Staten Island.

For Tonight through Monday Night, most places require surge of 1.5
to 2.5 ft at high tide for minor flooding, 3.0 to 3.5 ft for
moderate flooding...and 4 to 5 ft for major flooding. The
morning/afternoon high tides are the higher daily tides.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Tropical Storm Warning for CTZ009>012.
NY...Tropical Storm Warning for NYZ071>075-078>081-176>179.
NJ...Tropical Storm Warning for NJZ006-106-108.
MARINE...Tropical Storm Warning for ANZ330-335-338-340-345-350-353-355.
&&

SYNOPSIS...JC/DS
NEAR TERM...99
SHORT TERM...99/DS
LONG TERM...JC
AVIATION...JMC
MARINE...99
HYDROLOGY...JC/DS
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Sep 4, 4:27 AM EDT, 18 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
427 AM EDT SUN SEP 4 2016

CTZ009>012-NJZ006-106-108-NYZ071>075-078>081-176>179-050830-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-HUDSON-EASTERN ESSEX-EASTERN UNION-
SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
427 AM EDT SUN SEP 4 2016

...TROPICAL STORM WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-050830-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
427 AM EDT SUN SEP 4 2016

...TROPICAL STORM WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005>008-NJZ002-004-103>105-107-NYZ067>070-050830-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-WESTERN PASSAIC-EASTERN PASSAIC-WESTERN BERGEN-
EASTERN BERGEN-WESTERN ESSEX-WESTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-
427 AM EDT SUN SEP 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

MALOIT

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 11:05 PM EDTCoastal Flood StatementOKXBronx, Nassau, Queens, Westchester18 hr
Sep 4, 11:15 PM EDTSmall Craft AdvisoryOKX64 hr
Sep 5, 5:10 AM EDTCoastal Flood AdvisoryOKXNassau22 hr
Sep 5, 3:28 PM EDTCoastal Flood StatementOKXNassau, Westchester13 hr
Sep 5, 3:28 PM EDTCoastal Flood StatementOKXNassau, Westchester24 hr
Sep 5, 3:28 PM EDTCoastal Flood AdvisoryOKXNassau24 hr
Sep 5, 7:40 PM EDTRip Current StatementOKXKings, Nassau, Queens, Suffolk23 hr

Nearby

Coastal Flood Advisories in New York, 2016Every coastal flood advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.